Despite the well-documented incidence of cutaneous and/or facial/oropharyngeal angioedema (see above), no study has systematically examined the incidence of AIAI in patients taking ACE inhibitors. Several lines of evidence suggest that angioedema of the intestine is underdiagnosed, and more recent data have highlighted the clinical importance of AIAI. First, acute nonspecific abdominal pain (NSAP) accounts for 13% to 40% of all emergency surgical admissions and is associated with an extensive series of investigations. Despite further investigations at substantial cost, about one-third of all patients with acute abdominal pain leave the hospital without a final diagnosis. Although drug-induced angioedema may be partly responsible for acute NSAP, most studies fail to report a detailed drug history.
Second, angioedema occurred in 0.4% of the 4645 patients who received ramipril in the Heart Outcomes Prevention Evaluation (HOPE) study (compared with 0.2% in the placebo group). Given the high level of ACE inhibitor usage worldwide, with approximately 35 to 40 million patients exposed to ACE inhibitors, the morbidity and/or mortality from AIAI could be considerable. Third, the recent use of a combined ACE and neutral endopeptidase (NEP) inhibitor, omapatrilat, in patients with heart failure has lead to an increased incidence of angioedema with a concomitant 35% incidence of gastrointestinal adverse effects, including diarrhea and abdominal pain. Increased angioedema is not unexpected because both enzyme systems inactivate bradykinin, an important mediator of angioedema (Figure 2). Given this important adverse reaction, there has been a temporary withdrawal of the new drug application for omapatrilat.
Figure 2) Pathophysiological mechanisms involved in angiotensin-converting enzyme (ACE) inhibitor- induced angioedema of the intestine. Ang II Angiotensin II; Ang II RA Ang II receptor antagonist; C1 INH C1 esterase inhibitor; -ve Negative inhibition; NEP Neutral endopeptidase inhibition